Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 16, 2017, 5:03 PM MDT for Phillips County, Valley County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2017, 5:03 PM MDT (23:03 UTC)
- Expired
- Jul 16, 2017, 5:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 51 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:18 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 16, 4:18 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 418 PM MDT Sun Jul 16 2017 .SHORT TERM...for northeast Montana...tonight through Tue... Upper level West-Southwest flow this afternoon combined with the elevated heat sources of the central Montana mountains have helped ignite some storms that have moved across the SW zones. With more storms developing over south-central and SW Montana, the SE zones look to have a good chance for showers and storms this evening. Have left Gusty Wind wording with these storms as they have the upper level support and some inverted-V signature hints with them. Dry air, both at the surface and aloft will help keep the NW, West-central and NE zones dry. Timing will be difficult on when things end, with the GFS ending things the latest, showing no qpf till Monday morning. Temperatures will be cooler Monday as a cool front moves southeast through tonight. Another disturbance in the WSW upper flow will begin to increase clouds from the SW during the afternoon. TFJ .LONG TERM...Tue night through Sun... AFTERNOON UPDATE: Grids have been updated to reflect the latest model data. However most of the original forecast has remained strong with little in terms of new points or changes in thinking. With latest in models holding steady periods beyond Saturday are increasing in confidence in reduced temperatures with isolated showers. GAH PREVIOUS LONG TERM DISCUSSION: The extended period begins Monday night and features a flattening of the large upper level ridge across the western U.S. with developing southwest flow aloft reaching throughout Montana. THis flatter pattern will persist into at least Wednesday, bringing relief from the 90s with many parts across northeast Montana having daytime highs in the 80s. Weak embedded shortwaves along the periphery of the ridge will also provide chances for isolated to widely scattered showers and/or thunderstorms at times through this period. A little amplification of the ridge for Thursday implied in some of the 00z model guidance may mean a return to hotter conditions, though at this point consensus model blends are showing this crest to occur at somewhat lower temperatures than what has recently been observed, with highs in the lower to middle 90s. Model spread increases late next week lending to uncertainty in the forecast, though early indications track a wave over adjacent southern Canada allowing flattening of the ridge pattern once again. This would again mean a slight decrease in temperatures as well as perhaps isolated thunderstorms. Whether or not the best forcing for ascent occurs across the CWA, or points north, will depend on specific track of that wave. Details are yet to be determined. Maliawco && .AVIATION... Flight Category: VFR. Synopsis: An upper level disturbance will continue to move across the region this evening. Along a trough expect thunderstorms to develop and propagate to the east. Do expect gusty wind, small hail and brief heavy rain. Wx: Thunderstorms, very isolated in nature with limited impacts on local airspaces unless directly effected by thunderstorms. Do expect aviation impacts with wind gusts to 40 kts with thunderstorm outflow and hail to 1/2 diameter inside any convective columns. Proton && .FIRE WEATHER... Critical fire weather conditions continue today. A weak frontal boundary will cross the region this morning, with isolated thunderstorms occuring ahead of the boundary. While the thunderstorms are producing some rainfall, the main impact for fire weather concerns will be erratic gusty winds and lightning. A wind shift to the northwest is expected as the boundary crosses the region today and hot temperatures and low relative humidity continue. A Red Flag Warning is in effect for all of northeast Montana until 9 pm Sunday evening. Remainder of the week...The high pressure ridge flattens with temperatures returning to near normal. Some subtropical moisture appears to come over the high pressure ridge bringing isolated to scattered thunderstorms next week. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for MTZ120-122-134>137. Heat Advisory until 9 PM MDT this evening for Central and Southeast Phillips...Central and Southern Valley...Daniels... Dawson...Eastern Roosevelt...Garfield...McCone...Northern Phillips...Northern Valley...Petroleum...Prairie...Richland... Sheridan...Southwest Phillips...Western Roosevelt...Wibaux. && weather.gov/glasgow
Hazardous weather outlook, Jul 16, 3:28 AM MDT, 13 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 328 AM MDT Sun Jul 16 2017 MTZ016>027-059>062-170930- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 328 AM MDT Sun Jul 16 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Today and Tonight A Red Flag Warning is in effect today for all of northeast Montana for very low relative humidity and gusty winds. Lightning and erratic gusty winds are possible mainly this morning with isolated thunderstorms moving across the region. A Heat Advisory is in effect today for all of northeast Montana for high temperatures in the upper 90s to near 100. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 16, 2:24 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
224 PM MDT SUN JUL 16 2017
MTZ016-021-022-060-162115-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
224 PM MDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...PETROLEUM
AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 315 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Winnett, moving northeast at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Winnett, Mosby, Petrolia Lake, Cat Creek and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
4730 10859 4731 10834 4732 10833 4732 10832
4756 10831 4764 10817 4700 10762 4689 10861
4710 10861 4710 10874
TIME...MOT...LOC 2024Z 239DEG 49KT 4715 10850
GAHSpecial weather statement, Jul 16, 3:10 PM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Glasgow MT 310 PM MDT SUN JUL 16 2017 MTZ016-017-021-022-162215- Petroleum MT-Garfield MT-Central and Southeast Phillips MT- Central and Southern Valley MT- 310 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...EAST CENTRAL PETROLEUM...SOUTHWESTERN GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 415 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Winnett, moving northeast at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sand Springs, Mosby, Edwards, Brusett, Steve Fork and Cat Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4694 10818 4714 10836 4773 10738 4703 10684 TIME...MOT...LOC 2109Z 240DEG 49KT 4706 10816 GAH
Local storm report, Jul 16, 3:21 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
321 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 5 NNE WINNETT 47.08N 108.32W
07/16/2017 M40.00 MPH PETROLEUM MT TRAINED SPOTTER
40 MPH WIND GUST RECORDED ON HOME WEATHER STATION
0300 PM HAIL 5 NNE WINNETT 47.08N 108.32W
07/16/2017 E0.25 INCH PETROLEUM MT TRAINED SPOTTER
A BREIF PERIOD OF PEA SIZED HAIL WITH HEAVY RAIN
&&
PROTONSpecial weather statement, Jul 16, 4:39 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Glasgow MT 439 PM MDT SUN JUL 16 2017 MTZ016-017-021-022-060-162330- Petroleum MT-Garfield MT-Southwest Phillips MT- Central and Southeast Phillips MT-Central and Southern Valley MT- 439 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS... NORTHEASTERN PETROLEUM...WEST CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 530 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Fourchette, or 26 miles southeast of Zortman, moving northeast at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fourchette, Devils Creek Rec Area, Content and Sun Prairie. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near the west end of FORT PECK LAKE, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4747 10821 4766 10836 4816 10758 4759 10717 TIME...MOT...LOC 2238Z 240DEG 49KT 4759 10823 GAH
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:58 PM MDT | Special Weather Statement | GGW | 62 min | |
| Jul 15, 8:57 PM MDT | Special Weather Statement | GGW | Phillips | 63 min |
| Jul 15, 9:57 PM MDT | Special Weather Statement | GGW | Phillips, Valley | 63 min |
| Jul 15, 10:54 PM MDT | Special Weather Statement | GGW | Valley | 66 min |
| Jul 15, 11:37 PM MDT | Special Weather Statement | GGW | Valley | 53 min |
| Jul 16, 2:24 PM MDT | Special Weather Statement | GGW | Petroleum | 51 min |
| Jul 16, 3:10 PM MDT | Special Weather Statement | GGW | Petroleum | 65 min |
| Jul 16, 4:39 PM MDT | Special Weather Statement | GGW | Phillips | 51 min |
| Jul 16, 5:26 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 49 min |
| Jul 16, 5:37 PM MDT | Special Weather Statement | GGW | Valley | 38 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.